North Dakota, 2008

Tornadoes in North Dakota, August 11, 2008

August 11, 2008 · NWS BIS · 7 events in 4 counties and zones

During the afternoon hours of August 11th, five tornadoes occurred in central North Dakota, across Burleigh, Sheridan, and McHenry counties. These tornadoes were the result of a localized area of sufficient low level buoyancy and low level vorticity coincident over central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

During the afternoon hours of August 11th, five tornadoes occurred in central North Dakota, across Burleigh, Sheridan, and McHenry counties. These tornadoes were the result of a localized area of sufficient low level buoyancy and low level vorticity coincident over central North Dakota. A surface cold front stretched north to south across the central plains. All of the five tornadoes remained in open country and impacted no structures. As a result, they were rated EF0 on the Enhanced Fujita Scale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 2:24 AM CST, 9 hours 44 minutes earlier.

Area forecast discussion, Aug 11, 2:24 AM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
324 AM CDT MON AUG 11 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

THE MAIN FORECAST CONCERN IS THREAT OF HEAVY RAIN TODAY.

CURRENTLY A TROUGH OF LOW PRESSURE EXTENDS FROM A LOW OVER NORTHERN
ALBERTA/SASKATCHEWAN TO A LOW AT THE BORDER OF ND/SD/MT/WY. A LOW
LEVEL JET AHEAD OF THIS TROUGH EXTENDED FROM THE SOUTHERN PLAINS
NORTHWARD THROUGH THE DAKOTAS AND INTO NORTHERN SASKATCHEWAN.
SURFACE DEWPOINTS IN THE 60S AND H850 DEWPOINTS IN THE 50S EXTENDED
ALL THE WAY INTO NORTHERN SASKATCHEWAN. ONGOING THUNDERSTORM
ACTIVITY AHEAD OF THE TROUGH WAS PRODUCING HEAVY RAINFALL IN THIS
VERY WARM AND HUMID ENVIRONMENT. THE MODELS ARE IN GOOD AGREEMENT
TODAY AND INDICATE A VORT MAX THAT BEGINS OVER WESTERN SOUTH DAKOTA
YESTERDAY EVENING AND STRENGTHENS AND MOVES NORTHEASTWARD INTO SOUTH
CENTRAL NORTH DAKOTA BEFORE 12Z THIS MORNING. THIS FEATURE IS
PROGGED TO MOVE INTO EASTERN NORTH DAKOTA BY LATE AFTERNOON/EVENING.
ALONG WITH ONGOING THUNDERSTORM ACTIVITY OVER NORTH DAKOTA...RECENT
NEW DEVELOPMENT HAS OCCURRED IN NORTH CENTRAL SOUTH DAKOTA -
SUGGESTING THAT THE STRENGTHENING VORT MAX IS IN GOOD
PLACEMENT/TIMING BY THE MODELS. THE MODELS GENERATE HEAVY
PRECIPITATION AMOUNTS FOR CENTRAL AND EASTERN NORTH DAKOTA TODAY. IN
LIGHT OF THE PAST FEW THUNDERSTORM EVENTS OF LATE WHERE AREAL FLOOD
ADVISORIES AND A COUPLE OF FLASH FLOOD WARNINGS HAVE BEEN ISSUED IN
CENTRAL AND SOUTHWESTERN NORTH DAKOTA...AND IN COLLABORATION WITH
SURROUNDING FORECAST OFFICES...WILL ISSUE A FLASH FLOOD WATCH TODAY
FOR THE EASTERN HALF OF MY COUNTY WARNING AREA. ALTHOUGH FORECAST
BASIN-WIDE AVERAGES OF PRECIPITATION TODAY RANGE FROM HALF AN INCH
TO 1.5 INCHES...THERE WILL LIKELY BE MANY LOCALES THAT WILL RECEIVE
2 TO 4 INCHES OR MORE OF RAINFALL IN RELATIVELY SHORT TIME PERIODS
WITH BRIEF HEAVY DOWNPOURS.

THE MAIN UPPER LOW OVER ALBERTA WILL KICK OUT A SHORTWAVE THAT IS
CURRENTLY OVER EASTERN MONTANA AND MOVE IT THROUGH NORTH DAKOTA
TODAY. THIS FEATURE IS ASSOCIATED WITH CURRENT THUNDERSTORM ACTIVITY
IN EASTERN MONTANA THAT IS MOVING TOWARD WESTERN NORTH DAKOTA BEHIND
THE SURFACE TROUGH. THIS SHORTWAVE/VORT MAX IS PROGGED TO MOVE EAST
ACROSS NORTH DAKOTA TODAY AND WILL PUSH THE SURFACE TROUGH EASTWARD
AS WELL. THE TROUGH SHOULD BE IN EASTERN NORTH DAKOTA BY
EVENING...WITH DRY AIR MOVING IN FROM THE WEST AND CLEARING SKIES
FROM WEST TO EAST TONIGHT.

TUESDAY AND WEDNESDAY THE MODELS BRING THE UPPER LOW EASTWARD SLOWLY
FROM ALBERTA TOWARDS MANITOBA. THE NEXT SHORTWAVE EXPECTED FROM THIS
SYSTEM IS PROGGED TO ARRIVE IN WESTERN NORTH DAKOTA WEDNESDAY
EVENING AND SPREAD TO CENTRAL NORTH DAKOTA WEDNESDAY NIGHT. HAVE
KEPT A SLIGHT CHANCE OF THUNDERSTORMS MENTIONED FOR WEDNESDAY NIGHT.

TEMPS SLIGHTLY BELOW AVERAGE TODAY WITH PLENTY OF CLOUD COVER AND
OCCASIONAL THUNDERSTORMS. SEASONABLE TEMPS ON TUESDAY AND WEDNESDAY
WITH HIGHS IN THE 80S AND LOWS IN THE 50S.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...

LATEST GFS AND ECMWF HAVE BEGUN TO CONVERGE ON A SOLUTION WITH
REGARD TO THE MIDDLE/UPPER LEVEL LOW UNDERCUTTING A NORTHERN
MANITOBA BLOCKING RIDGE. THEY BOTH NOW BRING A DEEP CLOSED LOW
ACROSS NORTH DAKOTA THURSDAY INTO FRIDAY...THOUGH THEY CONTINUE TO
DISAGREE ON TIMING AND LOW TRACK. PER NCEP/HYDROMETEOROLOGICAL
PREDICTION CENTER PREFERENCE...HAVE CONTINUED TO SUPPORT A BLEND OF
THE TWO MODELS...SINCE THEIR ENSEMBLE MEMBERS SUGGEST THAT BOTH ARE
WITHIN THE REALM OF POSSIBILITY.

ONCE AGAIN...NORTH DAKOTA WILL FIND ITSELF ON THE EAST SIDE OF A
NORTHERN ROCKIES UPPER LEVEL RIDGE...WHICH MEANS NORTHWEST FLOW
ALOFT AND STRONG MIDDLE LEVEL CAPPING. DISTURBANCES TOPPLING OVER
THE RIDGE MAY BE ABLE TO IGNITE SOME CONVECTION...BUT STORMS WILL
LIKELY FIND THEMSELVES IN AN ENVIRONMENT NOT CONDUCIVE TO SUSTAINED
CONVECTION. ADDITIONALLY...TIMING MIDDLE LEVEL SHORTWAVES IN FAST
FLOW ALOFT IS NEARLY IMPOSSIBLE AT THIS TIME RANGE. SO...HAVE KEPT
THINGS DRY AFTER FRIDAY WHEN THE HEIGHT RISES SPREAD INTO THE AREA.

TEMPERATURES OVER THE AREA SHOULD BE BELOW CLIMATOLOGY - THANKS TO
OVERCAST SKIES AND PRECIPITATION - UNTIL THE LOW MOVES SOUTHEAST ON
FRIDAY. THEN...TEMPERATURES SHOULD BE CLOSER TO CLIMATOLOGY.

&&

.AVIATION...

A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN HIGH PLAINS IS
FORECAST TO TRUDGE EASTWARD AND BE IN IN EASTERN NORTH DAKOTA BY
SUNSET MONDAY EVENING. AHEAD OF THE STORM...WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE ONGOING AND EXPECTED TO CONTINUE. IN FACT...ONCE
THE SUN RISES THIS MORNING THERE WILL LIKELY BE INTENSIFICATION OF
ONGOING CONVECTION. ALSO...EXPECT REDEVELOPMENT OF THUNDERSTORMS
ALONG THE ASSOCIATED COLD FRONT AFTER NOON. VERY HEAVY RAIN IS
EXPECTED WITH THESE THUNDERSTORMS...SO CEILINGS AND VISIBILITIES MAY
DIVE INTO THE IFR CATEGORY PERIODICALLY UNTIL THE FRONT PASSES.
SHOWERS ARE POSSIBLE BEHIND THE FRONT...BUT EXPECT THAT INTENSITY
AND AREAL COVERAGE WILL BE FAR LESS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NDZ003-011-
021.

FLASH FLOOD WATCH THROUGH THIS EVENING FOR NDZ004-005-012-013-
022-023-025-035>037-046>048-050-051.

&&

JV/SCHECK
Hazardous weather outlook, Aug 11, 4:40 AM CST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
540 AM CDT MON AUG 11 2008

NDZ001-002-009-010-017>020-031>034-040>045-121045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-
540 AM CDT MON AUG 11 2008 /440 AM MDT MON AUG 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME MAY CONTAIN BRIEF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003-011-021-121045-
RENVILLE-WARD-MCLEAN-
540 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 PM THIS AFTERNOON.
OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-121045-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
540 AM CDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING.
OCCASIONAL THUNDERSTORMS TODAY...SOME CONTAINING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Bismarck radar (KBIS), 17 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 2 funnel cloud. Local standard time, as filed.

Tornado, Burleigh

When
August 11, 12:08 PM CST to 12:12 PM CST
Where
Burleigh County, 3 mi NW of Menoken to 2 mi NNW of Menoken
Rating
EF0
Path length
1.38 mi
Path width
35 yd
Reported by
Public
Coordinates
46.851, -100.565

The public reported this tornado as being visible by swirling dirt and dust on the ground. The tornado impacted no structures so there was no damage.

Funnel Cloud, Burleigh

When
August 11, 12:17 PM CST to 12:19 PM CST
Where
Burleigh County, 2.34 mi NE of Ft Lincoln
Reported by
Law Enforcement
Coordinates
46.840, -100.560

This funnel cloud was reported by a Burleigh County Deputy Sheriff.

Funnel Cloud, Emmons

When
August 11, 12:40 PM CST to 12:41 PM CST
Where
Emmons County, 11 mi NW of Hazelton
Reported by
Public
Coordinates
46.593, -100.444

The public reported this brief funnel cloud.

Tornado, Sheridan

When
August 11, 3:00 PM CST to 3:05 PM CST
Where
Sheridan County, 3.73 mi SW of Pickardville to 2.69 mi SSW of Pickardville
Rating
EF0
Path length
1.86 mi
Path width
35 yd
Reported by
Trained Spotter
Coordinates
47.429, -100.631

This tornado was reported by several sources, including trained spotters from the Mercer Fire Department, and other trained spotters. It was reported to be in an open field, impacting no structures and causing no damage.

Tornado, McHenry

When
August 11, 3:20 PM CST to 3:23 PM CST
Where
McHenry County, 4.5 mi E of Voltaire to 5.5 mi E of Voltaire
Rating
EF0
Path length
1 mi
Path width
35 yd
Reported by
Public
Coordinates
48.020, -100.733

The public reported this tornado as being briefly on the ground. There was no damage and no reports of structures being impacted.

Tornado, McHenry

When
August 11, 3:25 PM CST to 3:27 PM CST
Where
McHenry County, 1 mi SE of Karlsruhe to 2 mi SE of Karlsruhe
Rating
EF0
Path length
1 mi
Path width
35 yd
Reported by
Public
Coordinates
48.090, -100.605

The public reported this brief touchdown of a tornado. There were no reports of damage as this tornado remained in open field.

Tornado, McHenry

When
August 11, 3:48 PM CST to 3:53 PM CST
Where
McHenry County, 4 mi SW of Balfour to 4 mi SSW of Balfour
Rating
EF0
Path length
1.56 mi
Path width
35 yd
Reported by
Public
Coordinates
47.909, -100.591

This tornado remained in open field and impacted no structures. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119210, 119207, 119213, 119224, 119216, 119219, 119220.